Florida, 2011

Damaging Wind in Florida, August 23, 2011

August 23, 2011 · NWS TBW · 1 event in 1 county or zone

Afternoon seabreeze thunderstorms developed across the area producing wind gusts generally in the range of 40 to 50 mph. This caused some minor damage to a mobile home and nearby trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon seabreeze thunderstorms developed across the area producing wind gusts generally in the range of 40 to 50 mph. This caused some minor damage to a mobile home and nearby trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 23, 12:51 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 23, 12:51 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
151 PM EDT TUE AUG 23 2011

.SHORT TERM (TONIGHT - THURSDAY)...
DIURNAL SEA BREEZE DRIVEN CONVECTION WILL WIND DOWN AFTER SUNSET
WITH LOSS OF DAYTIME HEATING WITH SKIES BECOMING PARTLY CLOUDY
OVERNIGHT. ON WEDNESDAY WEAK HIGH PRESSURE WILL REMAIN IN CONTROL.
SUFFICIENT MOISTURE COMBINED WITH DAYTIME HEATING WILL AGAIN
SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZE
BOUNDARIES DURING THE AFTERNOON.

DURING WEDNESDAY NIGHT AND THURSDAY POWERFUL HURRICANE IRENE IS
FORECAST TO TRACK NORTHWEST AND NORTH THROUGH THE BAHAMA CHAIN WELL
TO THE EAST OF THE FLORIDA PENINSULA. FOR ADDITIONAL INFORMATION ON
IRENE PLEASE SEE THE LATEST ADVISORIES BEING ISSUED BY THE NATIONAL
HURRICANE CENTER. AS IRENE MOVES NORTHWEST AND NORTH PARALLEL TO
THE FLORIDA EAST COAST BEST CHANCES FOR SHOWERS AND STORMS WILL BE
OVER EASTERN INTERIOR COUNTIES WHERE THE DEEPEST MOISTURE WRAPPING
AROUND IRENE CIRCULATION WILL RESIDE...WITH LOWERING RAIN CHANCES AS
ONE MOVES WEST AND SOUTHWEST WHERE SLIGHTLY DRIER AIR AND SUBSIDENCE
WILL RESIDE. GIVEN THIS WILL GO WITH 40 PERCENT POPS INLAND AREAS
AND 30 PERCENT ACROSS THE REMAINDER OF THE FORECAST AREA ON
THURSDAY. A TIGHTENING PRESSURE GRADIENT WILL SUPPORT AN INCREASING
NORTHEAST TO NORTHERLY WIND FLOW ACROSS THE FORECAST AREA WITH
BREEZY CONDITIONS DEVELOPING.

TEMPERATURES WILL RUN A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD
WITH DAYTIME HIGHS IN THE LOWER 90S WITH OVERNIGHT LOWS IN THE MID
70S INLAND AREA AND UPPER 70S TO AROUND 80 ALONG THE COAST.

.LONG TERM (THURSDAY NIGHT - TUESDAY)...
LONG TERM FORECAST REMAINS LARGELY DEPENDENT ON THE TRACK OF
HURRICANE IRENE. LATEST NHC TRACK...GFS AND ECMWF CONTINUE TO
TREND EAST. GIVEN THIS SCENARIO...DRY NNW FLOW ON FRIDAY WILL KEEP
POPS RELATIVELY LOW. GFS SHOWS A RATHER COMPACT MOISTURE FIELD
WHICH KEEPS MOST OF THE MOISTURE ON THE EAST COAST OR OFF SHORE
WHILE THE ECMWF SPREADS IT FURTHER WEST. DECIDED TO LEAN MORE
TOWARDS THE GFS FOR THE WEEKEND REGARDING POPS AND CLOUD COVER AND
KEEP CONDITIONS RELATIVELY DRY WITH ONLY LOW END SCATTERED
COVERAGE. WITH IRENE PASSING EAST OF THE STATE ON FRIDAY...WINDS
ARE NOW EXPECTED TO BE IN THE 10-15 KT RANGE WITH GUSTS TO 20-25
KT...STRONGEST WINDS EXPECTED FURTHER INLAND. CONDITIONS EXPECTED
TO IMPROVE BY SATURDAY WITH MORE TYPICAL SUMMERTIME CONDITIONS
REESTABLISHING BY THE START OF THE WEEK.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. ONLY EXCEPTION
MAY BE BRIEF MVFR VISIBILITIES AND CEILINGS NEAR SCATTERED
THUNDERSTORMS THIS AFTERNOON. ONSHORE WINDS AROUND 08KTS WILL BECOME
LIGHT AND VARIABLE AFTER 24/00Z WITH SKIES CLEARING. A LIGHT E/SE
WIND WILL THEN BEGIN TO INCREASE IN SPEED AFTER 24/14Z.

&&

.MARINE...
HIGH PRESSURE FROM THE WESTERN ATLANTIC EXTENDING WEST ACROSS THE
CENTRAL PENINSULA WILL MAINTAIN LIGHT WINDS AND SLIGHT SEAS OVER
THE GULF WATERS TONIGHT THROUGH EARLY WEDNESDAY. DURING WEDNESDAY
NIGHT THROUGH FRIDAY WINDS AND SEAS WILL BE ON THE INCREASE AS
TROPICAL CYCLONE IRENE MOVES NORTHWEST AND NORTH OVER THE ATLANTIC
WELL EAST OF THE FLORIDA PENINSULA. WITH THE CURRENT FORECAST TRACK
OF IRENE REMAINING WELL TO THE EAST OF THE PENINSULA WINDS AND SEAS
WILL LIKELY ONLY REACH EXERCISE CAUTION LEVELS DURING THURSDAY
THROUGH EARLY FRIDAY. LIGHTER WINDS AND SEAS WILL RETURN TO THE
WATERS DURING THE UPCOMING WEEKEND IN THE WAKE OF IRENE. FOR ADDITIONAL
INFORMATION ON IRENE...SEE THE LATEST ADVISORIES BEING ISSUED BY THE
NATIONAL HURRICANE CENTER.

&&

.FIRE WEATHER...
NO FIRE WEATHER ISSUES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  94  77  91 /  20  30  20  30
FMY  78  93  76  91 /  20  30  20  30
GIF  76  94  77  91 /  20  30  20  40
SRQ  78  93  78  90 /  20  30  20  30
BKV  74  93  75  91 /  20  30  20  30
SPG  79  93  79  90 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...24/COLSON
Hazardous weather outlook, Aug 23, 4:18 AM EST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
518 AM EDT TUE AUG 23 2011

FLZ039-042-043-048>052-055>057-060>062-065-232130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
518 AM EDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP ALONG SEABREEZE
BOUNDARIES THIS AFTERNOON AND EVENING. HEAVY DOWNPOURS THAT MAY
PRODUCE LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS...
AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS ARE POSSIBLE EACH DAY WITH CLOUD
TO GROUND LIGHTNING AND HEAVY DOWNPOURS THE PRIMARY THREATS.

...WIND AND SEA IMPACT...
EAST TO NORTHEAST WINDS WILL INCREASE ON THURSDAY AND BECOME NORTH
TO NORTHWEST ON FRIDAY. THIS WILL BE IN RESPONSE TO HURRICANE
IRENE MOVING NORTH OVER THE ATLANTIC. WINDS OF UP TO 20 KNOTS OVER
THE GULF WATERS AND SEAS OF 4 TO 6 FEET WILL BE POSSIBLE BY LATE
THIS WEEK. CONDITIONS WILL IMPROVE BY SATURDAY AND SUNDAY.

WITH AN EXPECTED TRACK WELL OFFSHORE OF FLORIDAS EAST
COAST...LOCAL IMPACTS OF IRENE SHOULD BE RATHER MINIMAL. CONTINUE
TO MONITOR THE NATIONAL HURRICANE CENTER FOR ANY UPDATES TO THE
FORECAST OF THIS HURRICANE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JOHNSON

In the hours before

Special weather statement, Aug 23, 3:02 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
402 PM EDT TUE AUG 23 2011

FLZ042-043-232030-
SUMTER-CITRUS-
402 PM EDT TUE AUG 23 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CITRUS
AND NORTHWESTERN SUMTER COUNTIES FOR A STRONG THUNDERSTORM WITH
STRONG WIND GUSTS VALID UNTIL 430 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED OVER NORTHWESTERN SUMTER COUNTY...OR 9
MILES NORTHEAST OF INVERNESS...MOVING SOUTH AT 10 MPH WILL AFFECT
RURAL NORTHWESTERN SUMTER COUNTY AND RURAL EASTERN CITRUS COUNTY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2896 8230 2896 8212 2896 8211 2880 8211
      2881 8234 2897 8232 2897 8231
TIME...MOT...LOC 2002Z 006DEG 7KT 2891 8222
Special weather statement, Aug 23, 3:22 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
422 PM EDT TUE AUG 23 2011

FLZ056-057-061-232115-
DE SOTO-HARDEE-HIGHLANDS-
422 PM EDT TUE AUG 23 2011

...STRONG THUNDERSTORMS WILL AFFECT HIGHLANDS...EASTERN HARDEE AND
EASTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A CLUSTER OF
THUNDERSTORMS LOCATED 9 MILES NORTH OF SEBRING AIR TERMINAL...OR 11
MILES NORTHEAST OF SEBRING...MOVING SOUTH AT 15 MPH...WILL AFFECT
THE MENTIONED AREAS INCLUDING SEBRING..BOWLING GREEN...AVON PARK AND
LAKE PLACID...UNTIL 515 PM EDT.

ADDITIONAL STORMS WILL DEVELOP OVER EASTERN DESOTO AND SOUTHERN
HIGHLANDS COUNTIES DURING THE NEXT HOUR OR SO.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS.

THESE STORMS MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2722 8105 2720 8119 2713 8118 2712 8127
      2708 8127 2708 8191 2763 8190 2763 8115
      2751 8121 2743 8113 2740 8112 2733 8103
TIME...MOT...LOC 2019Z 018DEG 11KT 2757 8133
Special weather statement, Aug 23, 3:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
435 PM EDT TUE AUG 23 2011

FLZ052-232130-
POLK-
435 PM EDT TUE AUG 23 2011

...STRONG THUNDERSTORMS WILL AFFECT POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM POLK CITY TO
FROSTPROOF...OR ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
AUBURNDALE TO 10 MILES NORTHWEST OF AVON PARK...MOVING SOUTHWEST AT
10 MPH...WILL AFFECT MUCH OF POLK COUNTY INCLUDING WINTER
HAVEN...WAHNETA...POLK CITY AND LAKE WALES...UNTIL 530 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS
OCCURRING. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

THESE STORMS WILL PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY
RAIN...ESPECIALLY ALONG INTERSTATE 4...SLOW DOWN. ALWAYS LEAVE A
SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2767 8203 2821 8205 2832 8193 2833 8169
      2827 8165 2827 8163 2785 8129 2766 8118
TIME...MOT...LOC 2034Z 058DEG 7KT 2824 8188 2770 8162
Special weather statement, Aug 23, 3:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
441 PM EDT TUE AUG 23 2011

FLZ042-043-048-232115-
SUMTER-CITRUS-HERNANDO-
441 PM EDT TUE AUG 23 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CITRUS...NORTHERN
HERNANDO AND NORTHERN SUMTER COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR FLORAL CITY...OR 9 MILES SOUTHEAST OF INVERNESS...MOVING
SOUTH AT 15 MPH...WILL AFFECT INVERNESS...LAKE PANASOFFKEE AND
BUSHNELL...UNTIL 515 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2866 8201 2863 8245 2883 8244 2888 8212
TIME...MOT...LOC 2041Z 002DEG 15KT 2875 8223
Special weather statement, Aug 23, 4:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
511 PM EDT TUE AUG 23 2011

FLZ056-057-061-232215-
DE SOTO-HARDEE-HIGHLANDS-
511 PM EDT TUE AUG 23 2011

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND WESTERN HIGHLANDS...
HARDEE AND DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A CLUSTER OF
THUNDERSTORMS LOCATED 7 MILES NORTHEAST OF GARNDER...OR 12 MILES
SOUTHEAST OF WAUCHULA...MOVING SOUTH AT 5 MPH...WILL AFFECT THE
MENTIONED AREAS INCLUDING ZOLFO SPRINGS...WAUCHULA...GARNDER...LILY
ANS ARCADIA UNTIL 615 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS WILL PRODUCE PEA
SIZE HAIL.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2751 8134 2738 8135 2706 8128 2705 8203
      2763 8202 2763 8131
TIME...MOT...LOC 2109Z 356DEG 5KT 2739 8170
Special weather statement, Aug 23, 4:24 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
524 PM EDT TUE AUG 23 2011

FLZ051-232215-
HILLSBOROUGH-
524 PM EDT TUE AUG 23 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN AND CENTRAL HILLSBOROUGH
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR HILLSBOROUGH RIVER...OR 7 MILES NORTHWEST OF PLANT
CITY...MOVING SOUTH AT 10 MPH...WILL AFFECT THE MENTIONED AREA
INCLUDING THONOTOSASSA...HILLSBOROUGH RIVER...PLANT CITY AND
SEFFNER...UNTIL 615 PM EDT.

ADDITIONAL STORMS WILL DEVELOP AROUND BRANDON AND RIVERVIEW SHORTLY.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL.

WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG MAJOR INTERSTATES
AND HIGHWAYS...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU
AND OTHER VEHICLES.

&&

LAT...LON 2773 8207 2781 8236 2816 8233 2816 8208
TIME...MOT...LOC 2122Z 005DEG 7KT 2805 8222

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
August 23, 4:30 PM EST
Where
Levy County, 3 mi NNE of Chiefland
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
29.520, -82.841

Minor roof damage to a mobile home was reported near Chiefland. Some small trees were also blown over in the vicinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337259.